Klonopin and petit mal seizures

Discussion in 'Fibromyalgia Main Forum' started by bpmwriter, Mar 14, 2006.

  1. bpmwriter

    bpmwriter New Member

    hi all,

    so i've been on a crusade to get off klonopin for about 6 weeks now. i'm down from 1 mg at night to .25 mg but whenever i try to go off completely i get so restless my sheets end up on the ceiling fan! anyway, i'm wondering if anyone has experienced petit mal seizures while getting off klonopin?? ever since i started to wean down i get the occassional jerk which is more of an annoyance than anything, but someone with a long history of klonopin dependence has informed me that these jerks shouldn't be taken lightly as they are seizures. my big concern right now is, are they permanent? i will be so upset if this drug has given me a permanent twitch. i know this is a popular drug on this board, but everyone please, please, please, if you must use it, be judicious with your dosing and your weaning. anyone who's successfully transitioned off klonopin and been through the jerks, i'd love to know that they eventually stopped.

    eddie
  2. bpmwriter

    bpmwriter New Member


    board's moving fast today!
  3. bpmwriter

    bpmwriter New Member


    yes, i take lexapro for sleep. been on it for about 6 weeks now. the klonopin is fine for sleep onset insomnia but it did nothing for me in terms of the deep restorative kind of sleep we need to heal. i've taken both lyrica and lexapro in the past, and they both get me the kind of sleep i need. klonopin is a trickster. i wish i'd never gone there but i'm almost off now. i just hope the jerks stop.

    you're doing the right thing weaning slowly. good luck and i certainly sympathize with you.

    be well,
    eddie
  4. laura81655

    laura81655 New Member

    But, it sounds like you are doing pretty well. I use to take Valium , a low dose, just at night for sleep. After a couple years I built up a tolerance to the dose and started experiencing protracted withdrawal symptoms. I didn't really know what was happening at the time. I was having really bad spasms, jerks, and very bad depression.

    I found a good psychopharmacologist who helped me with weaning off valium. He will not prescribe any Benzo's to his patients because they are so hard to get off of. He added Neurontin and Elavil and I made very small one quarter cuts and did this for six weeks until I reduced it again. It was very difficult. I would suggest you take a look at Profesor Heather Ashton's web-site. She use to run a detox-center in the UK for people who were trying to get off their benzo's. She also has a tapering schedule in her web-site.

    I don't have anymore jerks, but, I think it did a number on my CNS. I don't know the reason why you are going off Klonopin, but, you may want to add an anti-seizure to help you through the weaning process.

    Best of luck.

    Laura



  5. Cindi

    Cindi New Member

    I'm on Klonopin, and not trying to wean off of it, so I don't really have any answers for you.

    I do, however have A LOT experience with seizures. My son has had seizures for 17 years. A typical Petit Mal (absence) seizure is characterized by abrupt, short term loss of conscious activity or other change in normal behavior. The seizures last only a few seconds-1 minute, although the person experiencing them can have many per day. Jerking may occur in the facial muscles or eyelids and hands. Absence seizures are more common in children under age 20. Also, Jerking of the extremities (arms/legs) does not occur with an absence seizure.

    Instead of thinking that what you are experiencing is a seizure, I'd definately have a doctor/neurologist evaluate you! I myself have had "jerking" due to medications in the past, and even had an EEG done to rule out seizures. My EEG was fine :)

    I hope you find your answers soon, and can successfully get off the Klonopin for good!

    Keep us posted.

    ~Cindi~
  6. Cindi

    Cindi New Member

    Are you on Doxepin Elixir? I was having HUGE sleep problems for a long time that got completely out of control! I ended up sleeping for only 1 hour a night or less, and cannot explain what it was doing to me physically and mentally :( I was on every sleep aid/medication available, as well as other meds that were supposed to help with sleep - with little to no success.

    I finally started taking Klonopin and Doxepin Elixir at night in very small doses. I've been on this since Oct. with great success!! When I do wake up at night, I fall right back to sleep. I don't even get up to go to the bathroom which I was doing constantly in the past when sleeping lightly.

    Eventually I want to try something natural like Stormy's shake, but for now, I'm enjoying sleeping again and don't want to give it up!!

    ~Cindi~
  7. Mikie

    Mikie Moderator

    As you know, I weaned down a while ago and did it too fast; however, it did keep me from having to increase the dose from tolerance. If I wean down again, I will do it extremely slowly, like 1/4 tablet a month. I wonder whether adding some Neurontin while you are weaning off the Klonopin would help. Of course, Neurontin is an antiseizure drug and you would have to wean off of it.

    I tried the Doxepin Elixir because Dr. Cheney recommends it for his patients. It had a paradoxical effect on me and I was all edgy and couldn't sit still.

    I've ordered some melatonin and wonder whether it will help me to wean off the Klonopin. If I can't wean off, I will figure I still need it and will continue to take it as my health improves and try again later. Dr. Cheney writes that he has never seen anyone have a problem weaning off of Klonopin if they no longer need it to protect against the seizure state in PWC.

    Good luck to you.

    Love, Mikie
  8. HagerTX

    HagerTX New Member

    I took Klonopin in varying doses (from 1-4mg per day) during 2003-2005. It's been 6 months after I slowly and steadily weaned off. About the only thing I've been able to tolerate is Remeron. I'm currently at 15mg--actually I feel better at this dose vs 30,45. The higher doses caused a lot of mental agitation and frustration.

    I tried Doxepin for 7-8 weeks. Supposedly the starting dose is around 75mg. I took it in 1999-2000 at lower doses for bad allergies. According to some the 25-50mg level isn't enough to help depression or anxiety.

    In sum, I found that Doxepin worked at 125-150mg but the side effects were too much to bear. I'd say if you don't feel anything at 150mg, it's not going to work. I stayed at 100mg for ~4 weeks before moving up to 150. I don't recall feeling any/much benefit at 100. Either way I hope you get some sleep and relief.

    -G
  9. bpmwriter

    bpmwriter New Member


    thanks for your responses. i went to sleep without my klonopin for the first time last night. i took some simply sleep (diphenhydramine) to help, might do the same thing again tonight.

    cindi, thanks for clarification on the petit mal seizures. these are more like myoclonic jerks i guess, like you get when you're drifting off to sleep, except i get them during the day. i was dilligent about weaning down slowly, so hopefully they'll go away now that i'm off the klonopin.

    eddie